Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 95, NWS La Crosse, WI

August 13, 2019Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 13, 2019, 4:51 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 4:51 PM CDT (21:51 UTC)
Expired
Aug 13, 2019, 5:45 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Dodge County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 133 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:05 PM CDTHAIL 16 Nnw Lansing, MN
Aug 13, 5:50 PM CDTHAIL 1.252 S Rose Creek, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS53 KARX 132151
SVRARX
MNC039-099-132245-
/O.NEW.KARX.SV.W.0095.190813T2151Z-190813T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
451 PM CDT Tue Aug 13 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Mower County in southeastern Minnesota...
  Southwestern Dodge County in southeastern Minnesota...

* Until 545 PM CDT.

* At 449 PM CDT, a severe thunderstorm was located near Brownsdale,
  or 9 miles north of Austin, moving southeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Law enforcement reported nickel size hail near Waseca 
           around 4 pm and a brief tornado touchdown near Ellensdale 
           around 430 pm.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Brownsdale around 455 PM CDT.
  Grand Meadow and Adams around 515 PM CDT.
  Le Roy around 530 PM CDT.

Other locations impacted by this severe thunderstorm include
Brookside Campground, Mayville, County Roads 4 And 8, Waltham,
Renova, I 90 Exit 179 and I 90 Exit 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.

&&

LAT...LON 4372 9305 4389 9304 4379 9273 4369 9245
      4350 9245 4350 9305
TIME...MOT...LOC 2149Z 305DEG 34KT 4380 9292 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

DAS
3 follow-up statements
676 
WWUS53 KARX 132211
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
511 PM CDT Tue Aug 13 2019

MNC039-099-132245-
/O.CON.KARX.SV.W.0095.000000T0000Z-190813T2245Z/
Mower MN-Dodge MN-
511 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MOWER AND SOUTHWESTERN DODGE COUNTIES...

At 508 PM CDT, a severe thunderstorm was located over Brownsdale, or
9 miles northeast of Austin, moving southeast at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Law enforcement reported quarter size hail at 505 pm 6 
         miles northwest of Lansing in far northwest Mower county.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Grand Meadow and Adams around 520 PM CDT.
  Le Roy around 530 PM CDT.

Other locations impacted by this severe thunderstorm include
Brookside Campground, Mayville, County Roads 4 And 8, Waltham,
Renova, I 90 Exit 179 and I 90 Exit 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4372 9305 4389 9304 4379 9273 4369 9245
      4350 9245 4358 9305
TIME...MOT...LOC 2208Z 298DEG 46KT 4374 9281 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

DAS
112 
WWUS53 KARX 132224
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
524 PM CDT Tue Aug 13 2019

MNC039-132233-
/O.CAN.KARX.SV.W.0095.000000T0000Z-190813T2245Z/
Dodge MN-
524 PM CDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DODGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning moved out of the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 4372 9305 4385 9293 4379 9273 4369 9245
      4350 9245 4358 9305
TIME...MOT...LOC 2223Z 299DEG 41KT 4368 9287 

$$

MNC099-132245-
/O.CON.KARX.SV.W.0095.000000T0000Z-190813T2245Z/
Mower MN-
524 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MOWER COUNTY...

At 523 PM CDT, a severe thunderstorm was located near Brownsdale, or
near Austin, moving southeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Law enforcement reported 1 inch hail at 505 pm 6 miles 
         northwest of Lansing in far northwest Mower county.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Adams around 535 PM CDT.
  Le Roy around 545 PM CDT.

Other locations impacted by this severe thunderstorm include
Mayville, County Roads 4 And 8, Waltham, Renova, I 90 Exit 179, I 90
Exit 183 and County Roads 1 And 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4372 9305 4385 9293 4379 9273 4369 9245
      4350 9245 4358 9305
TIME...MOT...LOC 2223Z 299DEG 41KT 4368 9287 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

DAS
185 
WWUS53 KARX 132236
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
536 PM CDT Tue Aug 13 2019

MNC099-132245-
/O.CON.KARX.SV.W.0095.000000T0000Z-190813T2245Z/
Mower MN-
536 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN MOWER COUNTY...

At 536 PM CDT, a severe thunderstorm was located over Rose Creek, or
10 miles southeast of Austin, moving east at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Adams around 540 PM CDT.

Other locations impacted by this severe thunderstorm include Lake
Louise State Park, Taopi, County Roads 56 And 5, County Roads 4 And
3, County Roads 4 And 8, I 90 Exit 187 and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4365 9298 4367 9285 4368 9268 4369 9245
      4350 9245 4357 9297
TIME...MOT...LOC 2236Z 283DEG 28KT 4360 9278 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:44 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 1:44 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
144 PM CDT Tue Aug 13 2019

.SHORT TERM...(Tonight Through Wednesday Night)
Issued at 144 PM CDT Tue Aug 13 2019

Current water vapor imagery this afternoon showing a fairly vigorous
mid-level circulation rotating southeast through MN. Ongoing very
scattered convection already but forcing from wave is expected to
fire more scattered thunderstorms through this evening. RAP has
surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear
around 25kt. Could see a few stronger storms early on in this
scenario with stronger/possibly damaging winds and some larger hail.
CAPE trails off with loss of surface heating later in the evening,
so expecting storm intensity to diminish rapidly by mid/late
evening. However, looks like scattered showers will continue into
the overnight hours with cyclonic flow aloft and weak mid-level
frontogenesis lingering.

Shower/isolated thunder chances continue Wednesday as models show a
lingering surface trough extending across areas mainly south of I-
90. In addition, looks like another weak mid-level impulse ripples
southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE
with 10-15kt of shear...so just pulse type/garden-variety storms
expected. Otherwise, a cooler day on tap with highs generally in the
70-75 degree range.

High pressure builds in Wednesday night for partly cloudy and quiet
conditions. Will have to watch for areas of fog with recent
rainfall/clearing skies/light winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 144 PM CDT Tue Aug 13 2019

Thursday is looking like a pleasant day as high pressure remains in
control. Under mostly sunny skies, plan on temperatures topping off
in the 70s. For Thursday night into Friday, will be watching another
mid-level trough dropping out of the Dakotas into the Upper
Mississippi River Valley. This will bring another chance of showers
and storms into the area.

Parade of embedded mid-level troughs rotate across the area in broad
long wave trough aloft through the weekend for off and on
shower/storm chances. Look for highs Sat/Sun in the mid 70s to the
lower 80s.

Decreasing shower/thunder chances look on tap for Monday and Tuesday
as mi-level/surface ridging takes place across the central
CONUS/Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Aug 13 2019

Main taf concerns is if convection occurs at both RST/LSE taf sites
late this afternoon into the evening hours. Shortwave trough is
expected to move southeast over the area late this afternoon into
this evening. Convection will develop northwest of the RST/LSE taf
sites 21z today and become more widespread as the convection moves
southeast over the area. The latest hi-resolution models suggest the
convection will be mainly along and east of the Mississippi River.
At this time...will introduce showers/storms at the LSE taf site and
introduce vicinity shower at RST late this afternoon into this
evening. After 06z Wednesday...low stratus clouds develop behind the
shortwave trough and produce IFR conditions at both taf sites. With
daytime heating Wednesday morning...stratus should begin to erode in
the late morning hours or at the end of the taf period. For
now...will carry IFR conditions through the end of the taf period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DTJ
Hazardous weather outlook, Aug 13, 12:07 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1207 PM CDT Tue Aug 13 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1207 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this afternoon through this
evening. A few storms could be strong or potentially severe from 4
pm to 10 pm. The main threats to be strong to possibly damaging
winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms from Thursday night
through Monday. It is too early to discern if severe storms would
be possible.

.SPOTTER INFORMATION STATEMENT...

Reports of strong winds and heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/Wetenkamp

In the hours before

Special weather statement, Aug 13, 12:50 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
1250 PM CDT Tue Aug 13 2019

WIZ043-044-131845-
Juneau-Adams-
1250 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JUNEAU AND SOUTHERN
ADAMS COUNTIES...

At 1248 PM CDT, a strong thunderstorm was located 9 miles south of
Adams, or 10 miles south of Friendship, moving southeast at 15 mph.

Winds in excess of up to 40 mph and hail are possible with this
storm.

Locations impacted include...
Lyndon Station, Big Spring, Grand Marsh, Plainville, and Brooks.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4364 8989 4384 8998 4404 8960 4364 8960
TIME...MOT...LOC 1748Z 330DEG 13KT 4382 8979

DTJ
Special weather statement, Aug 13, 4:13 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
413 PM CDT Tue Aug 13 2019

MNZ086-094-132215-
Dodge-Mower-
413 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT MOWER AND SOUTHERN DODGE
COUNTIES...

At 411 PM CDT, a strong thunderstorm was located near Ellendale, or 9
miles south of Owatonna, moving southeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Austin, Hayfield, Adams, Brownsdale, Lyle, Rose Creek, Lansing,
Mayville, Dexter, Oslo, Mapleview, Waltham, Elkton, Sargeant, Taopi,
Brookside Campground, and Renova.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4401 9305 4390 9268 4384 9269 4383 9267
      4368 9264 4350 9265 4350 9303 4352 9305
TIME...MOT...LOC 2111Z 306DEG 36KT 4396 9326

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:13 PM CDTSpecial Weather StatementARXMower62 min
Aug 13, 5:42 PM CDTSevere Thunderstorm WarningARXMower35 min
Aug 13, 5:48 PM CDTTornado WarningARXMower23 min
Aug 13, 6:27 PM CDTSpecial Weather StatementARXWabasha33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.